MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline failure to open at the distal end.The patient was undergoing a procedure for flow diverter implantation to treat an unruptured saccular aneurysm of the left internal carotid artery (ica) posterior communicating (pcomm) segment.The aneurysm max diameter was 7.3mm and the neck diameter was 6.5mm.Vessel tortuosity was moderate.It was reported that the pipeline and all accessory devices were prepared as indicated in the instructions for use (ifu).The pipeline was delivered smoothly to the middle cerebral artery (mca) m2.The whole system was pulled back to the m1 and deployment was initiated.After deploying 7-8mm of the stent, the tip end did not open.The physician continued deployment to 11-12mm and waited 10 seconds.The middle and proximal segment of the pipeline were able to open but the distal end still failed to open and had a fish mouth shape.The device still failed to open with repeated adjustments.No other steps or devices were tried to open the pipeline.The device was not positioned in a bend.Less than 50% of the pipeline was deployed when the failure to open was observed.The pipeline was resheathed 2 or less times.The pipeline was resheathed and removed from the patient's body with the microcatheter.Another pipeline was implanted.There was no harm or injury to the patient.Post-procedure angiography showed the patient vessel was unobstructed and blood flow into the aneurysm was immediately slowed.
 
Additional Manufacturer Narrative
H3: the pipeline flex device was returned for analysis.The braid was already detached and returned loose on the pusher.No damages or kinks were found with the proximal pipeline flex proximal pusher.The hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.One braid end was found fully opened, damaged, and frayed.The other braid end was found tapered, damaged, and frayed.The middle braid was found flattened.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed as the device was returned with one end tapered.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged/flattened.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braid was returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported vessel tortuosity as moderate, devices were prepared per ifu, device not deployed within a bend and pipeline resheathed 2 times or less.As the phenom-27 micro catheter used in the event was not returned, any contribution of the micro catheter towards the incomplete open could not be determined.The phenom-27 micro catheter is compatible for use with the pipeline flex device.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12224996
Report Number2029214-2021-00921
Device Sequence Number19943727
Product Code OUT
UDI-Device Identifier00847536015692
UDI-Public00847536015692
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2024
Device Model NumberPED-375-25
Device Catalogue NumberPED-375-25
Device Lot NumberB159957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2021
Supplement Date Received by Manufacturer10/22/2021
Initial Report FDA Received Date07/26/2021
Supplement Report FDA Received Date10/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR